Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 55, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2011, 2:45 AM CDT for Cloud County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2011, 2:45 AM CDT (07:45 UTC)
- Expired
- May 19, 2011, 3:19 AM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:02 AM CDT | HAIL 1 | 5 Sse Concordia, KS | MOSTLY DIME SIZED AND SMALLER. A FEW STONES TO THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706 WUUS53 KTOP 190745 SVRTOP KSC029-190830- /O.NEW.KTOP.SV.W.0055.110519T0745Z-110519T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 245 AM CDT THU MAY 19 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 330 AM CDT * AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF CONCORDIA...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... CONCORDIA... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3964 9780 3964 9737 3937 9772 3947 9788 TIME...MOT...LOC 0745Z 221DEG 24KT 3945 9776 WIND...HAIL <50MPH 1.00IN $$
2 follow-up statements
326 WWUS53 KTOP 190804 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 304 AM CDT THU MAY 19 2011 KSC029-190830- /O.CON.KTOP.SV.W.0055.000000T0000Z-110519T0830Z/ CLOUD- 304 AM CDT THU MAY 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR NORTHEASTERN CLOUD COUNTY... AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CONCORDIA AIRPORT...OR 4 MILES SOUTH OF CONCORDIA...MOVING NORTHEAST AT 30 MPH. 50 MPH WIND GUSTS HAVE ALSO BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONCORDIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3949 9776 3964 9778 3964 9737 3946 9760 TIME...MOT...LOC 0802Z 221DEG 24KT 3954 9766 WIND...HAIL <50MPH 1.00IN $$
850 WWUS53 KTOP 190819 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 319 AM CDT THU MAY 19 2011 KSC029-190829- /O.CAN.KTOP.SV.W.0055.000000T0000Z-110519T0830Z/ CLOUD- 319 AM CDT THU MAY 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLOUD COUNTY HAS BEEN CANCELLED... AT 319 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA... THUS THE WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THUNDERSTORMS IN THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3949 9776 3964 9778 3964 9737 3946 9760 TIME...MOT...LOC 0819Z 221DEG 24KT 3963 9756 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:44 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 18, 11:44 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1144 PM CDT WED MAY 18 2011 ...UPDATE TO AVIATION... .DISCUSSION... ..SEVERE STORMS POSSIBLE OVER THE NEXT SEVERAL DAYS... SHORT TERM (TONIGHT THROUGH THURSDAY)... A BROAD TROUGH CENTERED NEAR SALT LAKE CITY THIS AFTERNOON WILL SLOWLY DRIFT EAST OVER THE NEXT SEVERAL DAYS...EMANATING SEVERAL PIECES OF SHORT WAVE ENERGY OUT ACROSS THE PLAINS STATES. SURFACE LOW PRESSURE HAS BEEN DEEPENING OVER NORTHEAST NEW MEXICO WITH INCREASING SOUTHERLY FLOW OFF THE GULF OF MEXICO. DEWPOINTS IN THE 60S HAVE MADE IT AS FAR AS NORTH CENTRAL OKLAHOMA THIS AFTERNOON WHERE A WARM FRONT WAS CURRENTLY LOCATED. THIS FRONT WILL LIFT NORTH TONIGHT AS THE SURFACE LOW PRESSURE DRIFTS NORTH. A STOUT LOW LEVEL JET STREAM WILL RUN OVER THE FRONTAL BOUNDARY WITH CONVERGENT ISENTROPIC UPSLOPE FLOW FOCUSING ACROSS CENTRAL AND EASTERN KANSAS FROM AROUND 10 PM THROUGH THURSDAY MORNING WITH A GRADUAL TO THE NORTHEAST AS THE FRONT CONTINUES TO LIFT NORTH. MODEST ELEVATED INSTABILITY AND STRONG EFFECTIVE SHEAR PROFILES WILL BUILD ACROSS THE AREA THROUGH THURSDAY MORNING AND MAY BE SUFFICIENT TO PRODUCE MARGINALLY SEVERE HAIL IN THE STRONGEST STORMS THAT EXHIBIT MID LEVEL ROTATION. HOWEVER...LAPSE RATES WILL NOT BE PARTICULARLY IMPRESSIVE AND THE INCREASINGLY DEEP MOISTURE PROFILE MAY CONTRIBUTE MORE SO TO A HEAVY RAIN THREAT ACROSS PARTS OF THE AREA. THE SLOW MOVING CONVECTIVE INITIATION ZONE WILL ALSO CONTRIBUTE TO HEAVY RAIN POTENTIAL. THURSDAY WILL PROVIDE AN INTERESTING SET UP AS THE WARM FRONT MOVES TO NEAR INTERSTATE 70 BY AFTERNOON. A DRY LINE WILL BE ORIENTED NORTH TO SOUTH ACROSS CENTRAL KANSAS WITH STRONG CONVERGENCE ALONG THE BOUNDARY AND JUST WEST OF THE FORECAST AREA. ELEVATED INSTABILITY WILL REMAIN IN PLACE...AND INCREASE A BIT NEAR AND NORTH OF THE WARM FRONT WHERE CONTINUED LIFT WILL KEEP STORMS POSSIBLE NORTH OF THE FRONT...ALTHOUGH THE GREATEST CHANCES WILL EVENTUALLY MOVE NORTH OF THE STATE BORDER. IT ALSO APPEARS THERE WILL BE A NARROW ZONE JUST SOUTH OF THE FRONT WITH LITTLE TO NO CAP WHERE SURFACE BASED THUNDERSTORMS MAY BE POSSIBLE. ANY STORMS DEVELOPING IN THIS ZONE WILL HAVE POTENTIAL TO BECOME SUPERCELLULAR WITH ALL MODES OF SEVERE WEATHER POSSIBLE GIVEN STRONGLY SHEARED LOW LEVELS. SHEAR PROFILES APPEAR TO IMPROVE FROM EAST TO WEST ACROSS THE FORECAST AREA. MEANWHILE...THE CAP WILL ALSO ERODE ALONG THE DRY LINE BY LATE AFTERNOON WHERE SURFACE BASED SUPERCELLULAR STORMS MAY ALSO DEVELOP. STORM MOTION WILL BE TO THE NORTHEAST AND MAY ALLOW A FEW STRONG TO SEVERE STORMS TO MOVE OFF THE DRY LINE AND INTO WESTERN PARTS OF THE FORECAST AREA. ALL MODES OF SEVERE WEATHER WOULD BE POSSIBLE WITH THESE STORMS AS WELL...WITH SEEMINGLY GREATER SEVERE POTENTIAL THAN WITH STORMS DEVELOPING ALONG THE WARM FRONT. PRIMARY LIMITING FACTORS ON THURSDAY WILL BE A LARGELY CAPPED WARM SECTOR AND ONLY MODEST CAPE AS THE STEEPER LAPSE RATES WILL REMAIN WEST OF THE AREA. BARJENBRUCH LONG TERM (FRIDAY THROUGH WEDNESDAY)... MANY SHORTWAVE TROUGHS WILL MOVE THROUGH OVER THE NEXT WEEK KEEPING THE AREA IN AN ACTIVE WEATHER PATTERN. WATER VAPOR IMAGERY INDICATES A LONGWAVE TROUGH LOCATED OVER THE SOUTHWESTERN PORTIONS OF THE UNITED STATES. THE TROUGH WILL SLOWLY MOVE EAST WITH SEVERAL SHORTWAVES ROTATING THROUGH THE LONGER WAVE TROUGH. FRIDAY THE DRYLINE WILL STILL BE LOCATED ACROSS CENTRAL KANSAS. WITH STRONG WARM AIR ADVECTION AND MOISTURE RETURN...STRONG TO SEVERE STORMS SEEM LIKELY ACROSS THE CWA. MODELS INDICATE THAT THE BEST SHEAR AND INSTABILITY WILL INITIALLY BE OVER NORTH CENTRAL KANSAS LATE FRIDAY AFTERNOON AND SHIFT TO EASTERN KANSAS LATER FRIDAY EVENING. BY SATURDAY MODELS INDICATE DRIER AIR MOVING INTO THE MID AND UPPER LEVELS. THIS DRIER AIR SHOULD FORM A CAP TO KEEP CONVECTION IN CHECK. HOWEVER...A FEW THUNDERSTORMS COULD LINGER INTO THE DAY ON SATURDAY. SOUTHERLY FLOW WILL QUICKLY RETURNS ON SUNDAY AS THE PATTERN REMAINS ACTIVE ACROSS THE REGION. BOTH THE EC AND GFS SHOW NUMEROUS SHORTWAVE TROUGHS THAT MOVE THROUGH THE CWA KEEPING A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR EARLY NEXT WEEK. ANDERSON && .AVIATION... THUNDERSTORMS DEVELOPING TO THE NORTH OF WARM FRONT OVER SOUTHERN KS WILL MOVE NWD OVERNIGHT WITH PERIODS OF THUNDERSTORMS AFTER MIDNIGHT. THINGS SHOULD BECOME MORE ISOLATED DURING THE DAY ON THURSDAY...WITH CONTINUED CHANCES DURING THE LATE AFTERNOON AND EVENING. DIFFICULT TO TIME CHANCES TOO CLEARLY. EXPECT MAINLY MVFR CONDITIONS WITH POSSIBLE IFR DURING HEAVIER THUNDERSTORMS. GDP && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 18, 3:29 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT WED MAY 18 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-192030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 329 PM CDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND EASTERN KANSAS THIS EVENING AND MOVE ACROSS THE AREA LATE THIS EVENING THROUGH THURSDAY MORNING. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE. HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE ONGOING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS DURING THE MORNING HOURS...AND MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ON THURSDAY AFTERNOON GENERALLY NEAR AND SOUTH OF A LINE FROM CONCORDIA TO HOLTON. THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA ON FRIDAY. ADDITIONALLY...HEAVY RAINFALL WITH A THREAT OF LOCALIZED FLASH FLOODING WILL CONTINUE THROUGH FRIDAY. NUMEROUS ROUNDS OF THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK FROM LATE SUNDAY AND INTO THE DAY ON WEDNESDAY. SEVERE WEATHER...HEAVY RAINFALL...AND LOCALIZED FLOODING WILL BE POSSIBLE AT TIMES THROUGHOUT THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT. BB/MA
In the hours before
Special weather statement, May 19, 12:28 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT THU MAY 19 2011
KSZ035-037-190600-
DICKINSON-MORRIS-
1228 AM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES...
THROUGH 100 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS
PORTIONS OF NORTHWESTERN MORRIS AND SOUTHEASTERN DICKINSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HERINGTON...LATIMER AND WOODBINE.
&&
LAT...LON 3861 9694 3860 9704 3861 9711 3887 9707
3887 9677 3858 9692 3858 9694
TIME...MOT...LOC 0529Z 196DEG 29KT 3864 9699Special weather statement, May 19, 1:09 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT THU MAY 19 2011
KSZ054-190645-
LYON-
109 AM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...
THROUGH 145 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHERN LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OLPE...HARTFORD AND NEOSHO RAPIDS. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 132 AND 143 COULD ALSO BE AFFECTED.
&&
LAT...LON 3824 9636 3825 9636 3841 9615 3848 9595
3828 9595 3817 9613 3817 9628
TIME...MOT...LOC 0609Z 227DEG 25KT 3824 9620Special weather statement, May 19, 2:32 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
232 AM CDT THU MAY 19 2011
KSZ008-020-190800-
CLOUD-REPUBLIC-
232 AM CDT THU MAY 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND WESTERN
CLOUD COUNTIES...
THROUGH 300 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS
PORTIONS OF SOUTHWESTERN REPUBLIC AND WESTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE CONCORDIA AIRPORT...JAMESTOWN...
CONCORDIA AND NORWAY.
&&
LAT...LON 3975 9793 3974 9752 3931 9773 3931 9779
3934 9793
TIME...MOT...LOC 0732Z 193DEG 39KT 3940 9783The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:28 AM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| May 19, 1:09 AM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| May 19, 1:57 AM CDT | Areal Flood Advisory | TOP | Lyon | 63 min |
| May 19, 2:32 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| May 19, 2:56 AM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 64 min |
| May 19, 2:59 AM CDT | Areal Flood Advisory | TOP | Lyon | 61 min |
| May 19, 3:37 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 53 min |
| May 19, 4:39 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 66 min |
| May 19, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.